Treatment

What are reasonable treatment options in this case?

a
Ignore the elevated Hct and continue testosterone therapy
b
Stop testosterone therapy to allow Hct to fall to more acceptable levels
c
Reduce the dose of testosterone
d
Institute phlebotomy while continuing testosterone therapy

Most clinical practice guidelines suggest the following steps be taken in patients with testosterone-induced erythrocytosis (these guidelines are written for cis men):

  • Evaluated patient for hypoxia and sleep apnea.
  • Treat with one of the following:
    • Stop testosterone therapy in cis men if Hct > 54% and then reinitiating therapy with a reduced dose.
    • Use therapeutic phlebotomy to lower Hct.

Our patient chose to discontinue his testosterone and allow his Hct to fall below 54% at which time testosterone was reinitiated at three-quarters of the original dose. At this new does, he was able to achieve normal testosterone levels without a recurrence of his erythrocytosis.